Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 4, 2006, 8:57 PM EDT for Fayette County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2006, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 4, 2006, 9:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 050057 SVRRLX WVC019-050130- /O.NEW.KRLX.SV.W.0178.060705T0057Z-060705T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 857 PM EDT TUE JUL 4 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST VIRGINIA * UNTIL 930 PM EDT * AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GAULEY BRIDGE...OR ABOUT 6 MILES EAST OF MONTGOMERY...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3829 8126 3812 8131 3815 8117 3822 8109 $$ 08
1 follow-up statement
000 WWUS51 KRLX 050127 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 927 PM EDT TUE JUL 4 2006 WVC019-050137- /O.EXP.KRLX.SV.W.0178.000000T0000Z-060705T0130Z/ FAYETTE WV- 927 PM EDT TUE JUL 4 2006 ...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY EXPIRES AT 930 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3829 8126 3812 8131 3815 8117 3822 8109 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:44 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 4, 7:44 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT TUE JUL 4 2006
.AVIATION...
A COLD FRONT WILL SLOWLY MOVE SOUTHEASTWARD ACROSS THE REGION LATER
TONIGHT AND WEDNESDAY MORNING. PRECEDING THE FRONT...WIDESPREAD
THUNDERSTORMS TIL AROUND 03Z MOST PLACES...WITH MAINLY RAIN SHOWERS
THEREAFTER...ESPECIALLY FOR A 3 TO 6 HOUR PERIOD BEHIND THE FRONT.
FRONT EXPECTED NEAR PKB AT 08Z...CRW AT 10Z...AND BKW AT 12Z.
CONDITIONS BECOMING IFR MOST PLACES IN FOG AND LOW CEILINGS BY
AROUND MIDNIGHT...AND CONTINUING FOR A FEW HOURS BEHIND THE FRONT.
AFTER 15Z CONDITIONS IMPROVING FROM NORTHWEST TO SOUTHEAST TO MVFR
CEILINGS.
&&
.PREV DISCUSSION...
/ISSUED 445 PM EDT TUE JUL 4 2006/
SHORT TERM /REST OF TONIGHT/...
FLASH FLOOD WATCH HAS BEEN POSTED FOR NE CWA...DUE TO LOW FLASH
FLOOD GUIDANCE...STORMS HEADING THAT WAY LATER THIS AFTERNOON...AND
MORE SHOWERS AND POSSIBLE THUNDERSTORMS TRAINING ALONG THAT AREA
OVERNIGHT AND INTO TOMORROW. 3 HOUR FFG IS FAIRLY LOW FOR THE WATCH
AREA...WITH 1.5 TO 2 INCHES CAUSING SMALL STREAMS TO LIKELY SWELL OR
GO OVER THEIR BANKS.
PREV DISCUSSION...
/ISSUED 305 AM EDT TUE JUL 4 2006/
SHORT TERM /REST OF TONIGHT THROUGH WEDNESDAY NIGHT/...
SEVERE THUNDERSTORM WATCH BOX REMAINS IN EFFECT UNTIL 01Z FOR THE
NORTHERN...AND MAINLY NORTHEASTERN HALF OF THE CWA. WILL LIKELY
TRIM THIS BACK LATER ON THIS AFTERNOON AND EVENING AS THIS MAIN LINE
OF THUNDERSTORMS SLIDES EAST. MAIN CHANGE TO THE FORECAST FOR
THIS ISSUANCE WAS TO INCREASE POPS ACROSS THE BOARD. BOTH AND WRF
AND GFS ARE IN FAIRLY GOOD AGREEMENT. THE MAIN DIFFERENCE IS IN THE
FACT THAT THE WRF IS JUST A LITTLE QUICKER TO PUSH THE PRECIP AND
COLD FRONT TO OUR SE. PLENTY OF MODERATE TO HEAVY RAIN THIS
AFTERNOON WITH SOME OF THE THUNDERSTORMS...WITH A COUPLE OF
LOCATIONS RECEIVING 1 IN LESS THAN AN HOUR. A FLOOD WATCH MAY BE
NEEDED LATER ON THIS EVENING...IF SHOWERS AND THUNDERSTORMS CONTINUE
TO GO OVER THE SAME AREA. THE LOWEST FFG IS ACROSS THE NE CWA...SO
THIS IS THE AREA OF GREATEST CONCERN AT THE MOMENT. WITH THE LACK
OF HAIL WITH A LOT OF THESE STORMS...RADAR ESTIMATES SEEM TO BE
RIGHT ON TRACK TO EVEN SLIGHTLY UNDERESTIMATING.
LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL GENERALLY PREVAIL THURSDAY AND FRIDAY...WITH JUST
A FEW CLOUDS FIGURED...WITH THE UPPER LEVEL TROUGH PUSHING AWAY
AFTER 06Z FRIDAY.
DAYS FOUR THROUGH SEVEN. HIGH PRESSURE WILL EVENTUALLY MOVE OFF OF
OUR AREA...BRINGING IN SOME RETURN FLOW. WEAK UPPER LEVEL
DISTURBANCES WILL ENTER THE PICTURE AS THE RIDGE FLATTENS. THIS
WILL RESULT IN THE CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY. OVERALL THROUGH THIS PERIOD...USED HPC GRAPHICS...WHICH
WAS HEAVILY BASED ON THE ECMWF.
PREV DISCUSSION...
/ISSUED 1150 AM EDT TUE JUL 4 2006/
SHORT TERM /REST OF TODAY/...
AVIATION...
VFR FOR ALL EXCEPT BKW...WHICH WAS STILL MVFR DUE TO HAZE. OTHER
SITES WILL SOON JOIN BKW IN THE MVFR CATEGORY...IF ONLY TEMPORARILY
THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS ROLL IN. ONCE
AGAIN...THE NORTHERN AND NORTHWEST LOCATIONS OF PKB AND CKB WILL GET
THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY. HOWEVER...ALL
SHOULD FALL TO AT LEAST MVFR VIS LATE TONIGHT AND OVERNIGHT AS THE
COLD FRONT THAT HAS BEEN SLOWLY CREEPING OUR WAY...PUSHES INTO SE
OHIO. BY EARLY WEDNESDAY AFTERNOON...THE PRECIPITATION WILL BE ABLE
TO SLIDE INTO EASTERN AND SOUTHEASTERN WEST VIRGINIA...AS COOLER AND
DRIER AIR FILTERS INTO SE OHIO.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ016>020-027>032-038>040-046-047 UNTIL
2 PM WEDNESDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&
AVIATION...JMVHazardous weather outlook, Jul 4, 5:09 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 509 PM EDT TUE JUL 4 2006 WVZ016>020-027>032-038>040-046-047-052115- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 509 PM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH HAS BEEN POSTED FOR AREAS OF CENTRAL AND NORTHERN WEST VIRGINIA THROUGH EARLY WEDNESDAY AFTERNOON. STRONG THUNDERSTORMS...AND SHOWERS REPEATEDLY MOVING OVER THE SAME AREA MAY RESULT IN HIGH WATER. WE WILL CONTINUE TO MONITOR THE MOVEMENT OF STORMS AND PRECIPITATION AMOUNT...AND MAY ISSUE FLASH FLOOD WARNINGS IF NECESSARY. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER TONIGHT...STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY WEDNESDAY AFTERNOON...AS SHOWERS AND A FEW THUNDERSTORMS SLIDE EASTWARD AND OUT OF THE AREA. THERE REMAINS A SLIGHT RISK FOR SEVERE WEATHER EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH MID DAY WEDNESDAY. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>015-024>026-033>037-052115- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS- 509 PM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER TONIGHT. THE MAIN THREATS WILL BE STRONG GUSTY WINDS AND HAIL. WE ARE ALSO MONITORING THE POTENTIAL FOR HIGH WATER ACROSS THIS AREA. STRONG THUNDERSTORMS...IF THEY TRAIN OVER THE SAME AREA...MAY CAUSE WATER PROBLEMS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 4, 8:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
809 PM EDT TUE JUL 4 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL YAWKEY 38.24N 81.96W
07/04/2006 U0.75 INCH LINCOLN WV PUBLIC
&&Local storm report, Jul 4, 8:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
819 PM EDT TUE JUL 4 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL HAMLIN 38.27N 82.10W
07/04/2006 U1.00 INCH LINCOLN WV PUBLIC
EVENT OCCURRED BETWEEN
801 PM 07/04/2006 AND 816 PM 07/04/2006
&&Local storm report, Jul 4, 8:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
830 PM EDT TUE JUL 4 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG SOD 38.26N 81.92W
07/04/2006 LINCOLN WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
746 PM 07/04/2006 AND 801 PM 07/04/2006
&&Local storm report, Jul 4, 8:35 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
835 PM EDT TUE JUL 4 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL CHARLESTON 38.35N 81.73W
07/04/2006 U1.00 INCH KANAWHA WV PUBLIC
&&Local storm report, Jul 4, 8:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
846 PM EDT TUE JUL 4 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL CHARLESTON 38.34N 81.60W
07/04/2006 U0.75 INCH KANAWHA WV PUBLIC
&&Local storm report, Jul 4, 8:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
849 PM EDT TUE JUL 4 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0847 PM FUNNEL CLOUD PINCH 38.41N 81.48W
07/04/2006 KANAWHA WV PUBLIC
EVENT OCCURRED BETWEEN
832 PM 07/04/2006 AND 847 PM 07/04/2006
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:15 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 45 min |
| Jul 4, 8:22 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 23 min |
| Jul 4, 8:25 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 35 min |
| Jul 5, 3:48 PM EDT | Flash Flood Warning | RLX | Ritchie | 117 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.